Hail, Sheridan
- When
- July 20, 10:00 PM MST
- Where
- Sheridan County, Westby
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 48.870, -104.050
Cooperative observer reported nickel-sized hail.
A moderately unstable atmosphere with limited moisture was able to produce one strong thunderstorm over Sheridan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A moderately unstable atmosphere with limited moisture was able to produce one strong thunderstorm over Sheridan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 20, 7:30 PM MST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 830 PM MDT SUN JUL 20 2014 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY... EVENING UPDATE... RADAR IS INDICATING ISOLATED SHOWERS MOVING ACROSS NORTHERN SECTIONS OF THE CWA THIS EVENING. COLD FRONT WILL CONTINUE TO DRIFT SOUTH ACROSS THE CWA TONIGHT AND MAY STALL OVER THE YELLOWSTONE VALLEY. OVERRUNNING MOISTURE ALONG THE FRONTAL SLOPE IS CAUSING THE RAIN. PROGRESSIVELY WEAKER SHOWERS MAY MIGRATE SOUTH OVERNIGHT WITH THE FRONT. THESE ARE COVERED NICELY BY THE CURRENT 20 PERCENT ISOLATED COVERAGE. SLIGHT CHANGES WERE MADE TO INCREASE SKY COVER AND UP WIND SPEEDS IN THE MESO FIELDS FOR OVERNIGHT. GAH PREVIOUS SHORT TERM DISCUSSION... UPPER FLOW WILL GRADUALLY SHIFT TO THE SOUTHWEST TONIGHT AND ON MONDAY AS A TROUGH DIGS INTO THE PACIFIC NORTHWEST. THIS WILL PROVIDE ENOUGH MOISTURE TO PRODUCE A FEW WIDELY SCATTERED SHOWERS AND THUNDERSTORMS STARTING TONIGHT. THIS HAS SUPPORT FROM THE LATEST ECMWF/GFS/NAM/SREF AS WELL AS RECENT HRRR RUNS...ALTHOUGH THERE ARE TIMING/PLACEMENT DIFFERENCES IN THE MODEL SOLUTIONS. VORTICITY STREAMING ACROSS THE FLOW ALOFT MAY ENHANCE CHANCES IN SOME PLACES ON MONDAY AFTERNOON AND EVENING AND AGAIN ON TUESDAY AFTERNOON AND EVENING AHEAD OF APPROACHING EMBEDDED SHORTWAVES. PEAK HEATING ALONG WITH LIMITED MOISTURE MAY ALLOW FOR CONVECTION INITIATION DURING THESE TIME PERIODS IN PARTICULAR. WHILE PRECISE TIMING/PLACEMENT ARE STILL IN QUESTION DID TREND POPS IN ACCORDANCE WITH THE LATEST GUIDANCE WHERE BEST CONSENSUS EXISTS. THE SHIFT IN THE UPPER FLOW COMBINED WITH PRECIPITATION CHANCES WILL ALSO SQUASH THE RECENT HAZE/SMOKE CONDITIONS THAT HAVE BEEN EXPERIENCED ACROSS THE CWA AS OF LATE. MALIAWCO .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... AFTERNOON UPDATE...THE UPDATE FOCUSED ON WEDNESDAY AND THURSDAY AS A STRONG LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. STRONG SOUTHEAST WINDS AHEAD OF THE SYSTEM WITH STRONGER WEST/NORTHWEST WINDS BEHIND IT. COULD ALSO SEE SOME POTENTIAL SEVERE WEATHER WITH THE FRONTAL SYSTEM AS IT MOVES THROUGH BUT THERE ISN'T A HUGE SOURCE OF MOISTURE TO DRAW FROM. FRANSEN SYNOPTIC SET UP... A LARGE HIGH PRESSURE HEAT DOME EXISTS OVER THE FOUR CORNERS REGION WITH A RIDGE JUTTING OUT OVER WYOMING... MONTANA AND INTO NORTHERN ALBERTA. A TROUGH EXTEND THROUGH THE UPPER MISSISSIPPI VALLEY THROUGH THE HUDSON BAY. WHILE A CLOSED LOW SETS OVER THE COASTS OF THE PACIFIC NORTHWEST AND BRITISH COLUMBIA. TUESDAY NIGHT THROUGH WEDNESDAY... RIDGE OVER MONTANA WILL INTENSIFY DURING THESE PERIODS ALLOWING MONSOONAL MOISTURE TO SNEAK INTO THE AREA DURING THE OVERNIGHT HOURS. RH RECOVERIES TUESDAY NIGHT WILL ALLOWS SOME OF THIS TO REACH THE SURFACE HOWEVER... IMPACT WILL BE MINIMAL WEDNESDAY AS SURFACE LAYER IS EXPECTED TO BE DRY AND EVAPORATE ANY RAIN BEFORE IT HITS THE SURFACE. ON WEDNESDAY THE RIDGE WILL INTENSIFY AS THE CLOSED LOW TRANSVERSES THE PACIFIC NORTHWEST INTO WESTERN MONTANA. WARMEST TEMPERATURES WILL BE DURING THIS DAY AS NORTHEAST MONTANA ENTERS THE WARM SECTOR OF THE APPROACHING LOW WITH HIGHS IN THE 90S... UPPER 90S TO 100S ARE NOT OUT OF THE QUESTION... ESPECIALLY ALONG THE MISSOURI BREAKS. WEDNESDAY NIGHT THROUGH THURSDAY... THIS RIDGE WILL BEGIN EXITING TO THE EAST AS MULTIPLE SHORTWAVE ENTER THE AREA... THE BREAKDOWN OF THIS RIDGE OVERNIGHT MAY NEED SOME WATCHING AS STORMS COULD DEVELOP PACIFIC MOISTURE AND HIGH ENERGY POTENTIAL ADDING TO JET LIFT IN THE MID TO HIGH LEVELS. CHANCE FOR SHOWERS AND THUNDERSTORMS DURING THESE PERIODS ARE STEADILY GROWING AND SEVERE WEATHER IS NOT OUT OF THE QUESTION. THURSDAY NIGHT THROUGH FRIDAY NIGHT...CLOSED LOW WILL TRANSVERSE THE ROCKIES AND REPRESS THE RIDGE OVER THE AREA. WEAK SHORTWAVES ALONG WITH THE INITIAL COLD FRONT WILL BRING SOME TEMPERATURES DROPS AND ISOLATED SHOWERS TO THE AREA. SATURDAY ONWARD... HEAT DOME OVER THE INTERMOUNTAIN WEST WILL EXPAND INTO THE PACIFIC NORTHWEST AS A LARGE RIDGE AGAIN. THIS WILL PLACE NORTHEAST MONTANA IN A DRIER STABILIZED NORTHWEST FLOW THROUGH THE WEEKEND. GAH && .AVIATION... SYNOPSIS: SOUTHWEST FLOW ALOFT WILL CONTINUE FOR THE NEXT 24 HOURS FOR THE REGION. A WEAK BOUNDARY WILL CONTINUE ACROSS THE NORTHERN SECTIONS OF THE AREA THIS MAY BRING A VERY LIGHT SHOWERS FROM TIME TO TIME. NOT ENOUGH CHANCE TO INCLUDE IN THE TERMINALS AT THIS TIME. WINDS: WILL CONTINUE TO WEAKEN THIS EVENING. WIND ON MONDAY WILL REMAIN UNDER 15 KNOTS FROM A NORTHERLY DIRECTION. PROTON && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 238 PM MDT SUN JUL 20 2014 MTZ016-017-021>023-212045- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-MCCONE- 238 PM MDT SUN JUL 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT WEST WINDS OF 15 TO 25 MPH ARE EXPECTED AROUND FORT PECK LAKE THROUGH EARLY THIS EVENING BEFORE DIMINISHING. A LAKE WIND ADVISORY IS IN EFFECT UNTIL 7 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1043 PM MDT SUN JUL 20 2014
MTZ019-210515-
SHERIDAN-
1043 PM MDT SUN JUL 20 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...
UNTIL 1115 PM MDT.
AT 1038 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES EAST OF PORT OF RAYMOND...MOVING EAST AT
40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
WESTBY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4899 10403 4875 10404 4883 10445 4901 10446
4901 10427 4900 10422 4901 10422 4901 10418
4901 10406
TIME...MOT...LOC 0443Z 263DEG 52KT 4895 10423
PROTON
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 203 km away, was scanning. The volume nearest the first event began at 04:58 UTC.
1 hail. Local standard time, as filed.
Cooperative observer reported nickel-sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531470.